Hail, Cabell
- When
- March 15, 6:40 AM EST
- Where
- Cabell County, Milton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.430, -82.130
A mid and upper level disturbance dropped southeast during the morning. Well south of any organized surface front, the air was moisture laden.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A mid and upper level disturbance dropped southeast during the morning. Well south of any organized surface front, the air was moisture laden. This triggered rounds of showers and thunderstorms dropping from southeast Ohio into southern West Virginia during the early morning hours. The ground was already wetter than normal. The emerging spring vegetation had not become a major consumer of water. The strongest thunderstorms did contain some hail, but small stream flooding was the main issue.
Repetitive showers and thunderstorms occurred from the Dingess area of Mingo County on east to the city of Logan in Logan County. Lincoln County was also hit. Rain amounts of 2 to 3 inches were common in about 4 hours during the morning. For example, in downtown Logan, 2.69 inches of rain fell at the river gauge between 0700E and 1100E. The heaviest hourly rate was 1.67 inches between 0800E and 0900E. Another automatic gauge at the Logan airport had 2.66 inches in the same 4 hour time span. An automatic gauge at the headwaters of Mud Fork, on the mountain ridge at Lomi, reported 2.2 inches of rain in over 6 hours. A spotter in Chapmanville reported 2.5 inches of rain by 1200E. The Logan cooperative observer reported a 24 hour rain total of 4.17 inches, but hourly rates were not obtainable.
Small streams rose rapidly during the mid morning with flooding by late morning into the afternoon. More showers fell during the afternoon, but these did not contribute much to severity of the flooding. Most small streams crested in the early afternoon.
Another federal disaster was declared, mainly as a result of the damage along Mud Fork in western Logan County. However, Lincoln and Mingo Counties were included in the disaster declaration. In the aftermath, the peak deployment of West Virginia National Guard troops in Logan County was 167 in operations and 20 in support roles. See FEMA disaster number 4061 for more details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 15, 5:05 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 605 AM EDT THU MAR 15 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCES WITH SHOWERS TODAY INTO SATURDAY. HIGH PRESSURE SUNDAY INTO EARLY NEXT WEEK. QUITE WARM THROUGHOUT. && .NEAR TERM /THROUGH TONIGHT/... A DISTURBANCE IS EVIDENT ON RADAR AND SATELLITE MOVING INTO THE REGION FROM THE WEST EARLY THIS MORNING. HAVE ATTEMPTED TO TIME THIS FEATURE ACROSS THE FORECAST AREA. BEHIND THE FEATURE...ABUNDANT MOISTURE REMAINS. THINK THIS WILL LEAD TO A DECENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH SO MUCH MOISTURE AROUND...CAN NOT RULE OUT SOME SHOWERS OR THUNDERSTORMS LATER IN THE NIGHT AS WELL. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... MDLS CONT TO HAVE THEIR USUAL STRUGGLES REGARDING INDIVIDUAL UPR DISTURBANCES ARND NORTHERN PERIPHERAL OF RIDGE. THIS CONT TO PRESENT A LOW CONFIDENCE FCST REGARDING PCPN CHANCES/TIMING AND ULTIMATELY MAXT. AS IT STANDS THE HIGHEST CONFIDENCE ON PCPN CHANCES IS FRI...WITH LKLY POPS ACROSS SOUTHERN HALF OF CWA. MOST OF THE THUNDER SHOULD BE DIURNALLY DRIVEN BUT DID KEEP SCHC DURING THE NIGHT. GIVEN REASONING ABOVE...LEANED TOWARD LWR END OF GUIDANCE FOR HIGHS. SHOULD ANY DAY END UP MAINLY PCPN FREE...THEN TEMPS ARND 80F ARE LIKELY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... MODELS STRENGTHEN UPPER LEVEL RIDGE BY SUNDAY...WHICH WILL DOMINATE SUNDAY INTO EARLY NEXT WEEK. EXPECT GENERALLY DRY BUT QUITE WARM CONDITIONS. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... MOISTURE WILL BE INCREASING ACROSS THE REGION THIS MORNING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. WITH A MOISTURE LADEN ATMOSPHERE REMAINING BEHIND THE DISTURBANCE THIS AFTERNOON...SOME DAYTIME HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND COULD LINGER WELL INTO THE EVENING HOURS. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. SOME PATCHY FOG COULD FORM LATE TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/15/12 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M M M M M H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z FRIDAY... COULD SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/JMV/30 NEAR TERM...RPY SHORT TERM...30 LONG TERM...JMV AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT THU MAR 15 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
513 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 AM HAIL SOUTH SHORE 38.69N 82.95W
03/15/2012 U0.50 INCH GREENUP KY PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
514 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 AM HAIL SOUTH SHORE 38.69N 82.95W
03/15/2012 U0.75 INCH GREENUP KY PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL WORTHINGTON 38.55N 82.74W
03/15/2012 U0.50 INCH GREENUP KY PUBLIC
&&
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 AM EDT THU MAR 15 2012
OHZ066-151345-
PERRY OH-
645 AM EDT THU MAR 15 2012
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN PERRY COUNTY...
AT 641 AM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE LOCATED
4 MILES WEST OF SOMERSET...MOVING EAST AT 10 MPH. ADDITIONAL STORMS
WERE DEVELOPING BEHIND THESE.
VERY HEAVY RAIN WILL FALL FROM THESE. THIS WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS WILL AFFECT SOMERSET...THORNVILLE...AND GLENFORD.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3993 8242 3992 8222 3991 8222 3980 8228
3976 8241 3983 8241 3983 8245 3984 8248
3993 8247 3994 8246PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
715 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL HAMDEN 39.17N 82.47W
03/15/2012 U0.25 INCH VINTON OH PUBLIC
&&
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
724 AM EDT THU MAR 15 2012
WVZ005>008-013>016-024>026-151230-
BOONE WV-CABELL WV-JACKSON WV-KANAWHA WV-LINCOLN WV-LOGAN WV-MASON WV-
MINGO WV-PUTNAM WV-ROANE WV-WAYNE WV-
724 AM EDT THU MAR 15 2012
...STRONG THUNDERSTORMS WILL AFFECT BOONE...EASTERN CABELL...
KANAWHA...LINCOLN...NORTHERN LOGAN...NORTHWESTERN MINGO...PUTNAM...
SOUTH CENTRAL MASON...SOUTHEASTERN JACKSON...SOUTHEASTERN WAYNE AND
SOUTHERN ROANE COUNTIES...
AT 720 AM EDT...THUNDERSTORMS...SOME WITH LOCALLY HEAVY DOWNPOURS
AND DIME SIZED HAIL...WERE ALONG A LINE FROM 7 MILES NORTH OF
WINFIELD TO 9 MILES EAST OF HAMLIN TO 13 MILES NORTHWEST OF
LOGAN...MOVING EAST AT 25 MPH.
THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE.
THESE STORMS WILL BE NEAR SOD...ALKOL...MUD...AND ST. ALBANS AROUND
730 AM...WOODVILLE...WEST LOGAN...MITCHELL HEIGHTS...AND LOGAN AROUND
735 AM...LIBERTY AND DUNBAR AROUND 740 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 26 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
124 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 25...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 78 AND 95.
USE CAUTION WHEN DRIVING THIS MORNING.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3825 8222 3864 8209 3867 8124 3828 8137
3797 8152 3797 8154 3793 8157 3790 8156
3779 8161 3789 8240The Charleston,WV radar (KRLX), 38 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
5 hail, 3 flash flood. Local standard time, as filed.
Hail as large as golf balls fell.
The worst flooding in terms of damage, was along the west to east flowing Mud Fork. The Mud Fork basin drains through small communities such as Troy Town, Shegon, and Verdunville. Around Mt Gay, the Mud Fork joins with the Copperas Mine Fork and Island Creek, before they empty into the Guyandotte River. Smaller tributaries such as Coal Branch and Lower Dempsey Branch were also flooded. Island Creek around Monaville was also flooded. One resident along Mud Fork said, cars were going down the road like tic-tacs floating. The children at the Verdunville Elementary School remained safe in the school until the water receded.
Ten homes were destroyed, 76 suffered major damage, and 133 homes had minor damage. Around 400 families were eligible for federal assistance in Logan County.
The Allied Health Building that houses the Southern West Virginia Community and Technical College had about 18 inches of water on the first floor. Many of the students vehicles in the parking lot were flooded. The flood prone businesses in Mt Gay were flooded, but most had insurance.
The upper reaches, or headwaters, of Twelvepole Creek flooded, including around the Dingess area. There was 1 home destroyed, 3 with major damage, and 6 with minor damage. Private bridges across the small streams or runs were damaged creating access issues.
Streams such as Straight Fork and Big Harts Creek flooded. Along the Straight Fork, debris piles from the flood earlier in the month were being washed away by this second flood. Yawkey and the intersection of Route 214 and 3 were flooded again. Students at Duval Elementary and Middle School remained at school until the water receded. One resident near Yawkey said the water was about 4 inches lower than the previous flood. One resident near Griffithsville had just replaced their carpet after being flooded on the 2nd. He was flooded again. Another resident said, I don't want to move. I don't have the money or anything to move. I'm really confused and don't know what to do.
In Lincoln County, 3 homes had major damage, 9 others had minor damage. Some of these same homes were damaged by flood water on March 2nd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370532, 370534, 370535, 370533, 370536, 370568, 370573, 370572.